Alert archive / Massachusetts / High Surf Advisories in 2010

High Surf Advisory 6, NWS Boston/Norton, MA

September 29, 2010Bristol County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Sep 29, 2010, 3:19 AM EDT for Bristol County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Sep 29, 2010, 6:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2010, 3:19 AM EDT (07:19 UTC)
In effect from
Sep 29, 2010, 6:00 AM EDT
Expired
Sep 29, 2010, 6:00 PM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2010-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2010-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 29, 2:58 AM EDT, 21 minutes earlier.

Area forecast discussion, Sep 29, 2:58 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
258 AM EDT WED SEP 29 2010

.SYNOPSIS...
SOUTHERLY WINDS WILL BRING A WARM AND HUMID DAY TODAY. LOW
PRESSURE TRACKING TO OUR WEST MAY BRING STRONG WINDS AND LOCALLY
HEAVY RAIN THURSDAY INTO EARLY FRIDAY. DRIER AND MUCH COOLER
WEATHER PREVAILS THIS WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AREA OF SHOWERS HAS DECREASED CONSIDERABLY WITH JUST A FEW ISOLD
SHOWERS REMAINING. MID LEVEL DRYING MOVES INTO THE INTERIOR
OVERNIGHT SO THREAT FOR ADDITIONAL SHOWERS WILL BE ENDING.
HOWEVER...MAY STILL SEE A FEW SHOWERS POP UP OVER THE OCEAN AND
DRIFT OVER SE NEW ENG AS AXIS OF DEEPER MOISTURE AND MARGINAL
ELEVATED INSTABILITY STALLS NEAR THE COAST.

WARM AND HUMID NIGHT WITH MIN TEMPS IN THE 60S AND CLOSE TO 70
COASTAL PLAIN. GUSTY SW WINDS WILL SLOWLY DIMINISH LATE TONIGHT AS
THE LLJ MOVES OFFSHORE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MID LEVEL RIDGE OVER THE ATLANTIC RETROGRADES A BIT WED WHICH WILL
HELP TO MAINTAIN WEAK HIGH PRES AT THE SFC AND DRY WEATHER. STILL
EXPECT CONSIDERABLE CLOUD COVER SE NEW ENG AS PLUME OF MID AND
HIGH LEVEL MOISTURE REMAINS NEAR THE COAST. MOST SUNSHINE WILL BE
ACROSS N ZONES.

ANOTHER WARM DAY FOR LATE SEPT WITH TEMPS MID TO UPPER 70S AND MAY
SEE A FEW LOCATIONS IN THE INTERIOR VALLEYS NEAR 80. DEWPOINTS
EXPECTED TO DROP INTO THE 50S NW ZONES BUT STILL A BIT HUMID IN
THE COASTAL PLAIN WITH DEWPOINTS HOLDING IN THE 60S.

WED NIGHT...UPSTREAM AMPLIFICATION OCCURS AGAIN AS NORTHERN
STREAM TROF PHASES WITH SYSTEM TO THE SOUTH RESULTING IN DEEP S/SW
FLOW AND INCREASING PWATS APPROACHING 2".

SUBTROPICAL LOW WILL BE LIFTING NWD FROM THE SE WED NIGHT. FOCUS
FOR HEAVY RAFL WILL REMAIN TO THE SW BUT WILL LIKLEY SEE SHOWERS
MOVING INTO W ZONES LATE AS THE NOSE OF THE LLJ APPROACHES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
 * STRONG WINDS AND LOCALLY HEAVY RAIN POSSIBLE THU NIGHT
 * FALL LIKE WEATHER THIS WEEKEND INTO EARLY NEXT WEEK

ENSEMBLES AND OPERATIONAL MODELS ARE IN VERY GOOD AGREEMENT THAT
HEAVIEST RAIN WILL REMAIN FOCUSED W OF OUR AREA THU NIGHT...WHERE
BETTER JET DYNAMICS AND MOISTURE CONVERGENCE IS LOCATED. TROPICAL
MOISTURE IS EXPECTED TO BE DRAWN NORTHWARD BY ANOMALOUSLY STRONG
850 MB JET /+5 SD!/...RESULTING IN PRECIPITABLE WATER VALUES OVER
2.5 INCHES /+3 TO +4 SD/.

NONETHELESS...LOCALLY HEAVY RAINFALL IS EXPECTED THU NIGHT AS COLD
FRONT SLOWLY ADVANCES E AND DEEP MOISTURE REMAINS IN PLACE.
SOUNDINGS ARE QUITE STABLE BUT THERE IS WEAK INSTABILITY ALOFT SO
WE CONTINUED MENTION OF THUNDER...THOUGH IT SHOULD NOT BE
WIDESPREAD.

STRONG WINDS ARE MAIN ISSUE THU NIGHT AND EARLY FRI MORNING AS LOW
LEVEL JET OF 70+KT CROSSES SOUTHERN NEW ENGLAND. STABLE PROFILE ON
MODEL SOUNDINGS MEANS STRONGEST WINDS WILL NOT BE ABLE TO MIX DOWN
TO SURFACE...BUT WE SHOULD EASILY SEE 40-45KT GUSTS DUE TO
MOMENTUM TRANSFER. MODELS CONTINUE TO SUGGEST POTENTIAL FOR A FINE
LINE TO DEVELOP AHEAD OF FRONT...SO THAT CERTAINLY COULD BRING
HIGHER WINDS DOWN.

WE ARE ISSUING A HIGH WIND WATCH FOR RI AND MA S COAST...INCLUDING
CAPE COD AND ISLANDS WHERE CONFIDENCE IS HIGHEST ON 45-50KT GUSTS.
COULD ALSO SEE WIND DAMAGE /TREES AND LARGE BRANCHES/ WITH GUSTS
BELOW 50KT. FARTHER INLAND...CONFIDENCE IS NOT AS HIGH SINCE THIS
IS A SOUTHERLY FLOW CASE WHICH TENDS TO FAVOR IMMEDIATE COASTAL
LOCATIONS.

FRONT IS EXPECTED TO SLOW DOWN AS IT REACHES CAPE COD FRI
MORNING DUE TO SURFACE LOW DEVELOPMENT S OF NEW ENGLAND. KEPT
MENTION OF POPS INTO FRI MORNING ALONG COAST AND DELAYED CLEARING
UNTIL EVENING AROUND CAPE COD. WIND FIELD DROPS OFF QUICKLY WITH
APPROACH OF FRONT...BUT DEEPENING MIXING LAYER BEHIND FRONT MAY
BRING SOME 30 MPH GUSTS THROUGH MIDDAY.

NO CHANGED MADE BEYOND FRI. MODELS ARE IN FAIRLY GOOD AGREEMENT
THAT AN UPPER LEVEL TROUGH WILL DEVELOP OVER NEW ENGLAND. EXPECT
MAINLY DRY WEATHER BUT WITH A CHANGE TO MUCH COOLER TEMPERATURES
WITH READINGS LIKELY AVERAGING BELOW SEASONAL NORMALS. IN
ADDITION...WILL HAVE THE POTENTIAL FOR SOME FROST OVERNIGHT...
ESPECIALLY ACROSS NORTHERN PORTIONS OF THE REGION.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THROUGH TODAY...VARIABLE CONDITIONS EARLY THIS MORNING WITH VFR CT
VALLEY AND MVFR/IFR CIGS ELSEWHERE. FORECAST IS FOR CIGS TO LOWER
TO A PERIOD OF IFR/LIFR 09-12Z EXCEPT REMAINING VFR CT VALLEY.
IMPROVING TO VFR AROUND 14Z EXCEPT LINGERING MVFR POSSIBLE
CAPE/ISLANDS UNTIL 18Z.  MEDIUM CONFIDENCE.

TONIGHT...LOW CLOUDS AND IFR/LIFR CIGS EXPECTED TO REDEVELOP
ACROSS THE REGION...FIRST ALONG THE COAST THEN SPREADING INLAND
OVERNIGHT. SHOWERS WILL OVERSPREAD MAINLY WESTERN TERMONALS AFTER
MIDNIGHT.  MEDIUM CONFIDENCE.

KBOS TERMINAL...WE HAVE MVFR CIGS LOWERING TO IFR 08-14Z BUT LOW
CONFIDENCE FOR PERSISTENT IFR. BECOMING VFR AROUND 14Z...THEN CIGS
LOWERING TO IFR LATE TONIGHT.

THURSDAY...IFR CONDITIONS LIKELY. BULK OF THE HEAVIER RAIN
CONFINED MAINLY TO WESTERN TERMINALS. STRONG SOUTH WINDS
DEVELOPING IN THE AFTERNOON AND LOW LEVEL WIND SHEAR IS LIKELY AS
60-70 KT LOW LEVEL JET DEVELOPS.  HIGH CONFIDENCE.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THURSDAY NIGHT...IFR IN HEAVY SHOWERS/LOW CLOUDS/FOG. LOW LEVEL
WIND SHEAR THURSDAY NIGHT FROM SOUTHERLY WINDS REACHING 60-70
KNOTS AT 2000-3000 FEET AGL. HIGH CONFIDENCE.

FRIDAY THROUGH SUNDAY...VFR. HIGH CONFIDENCE.

&&

.MARINE...
TONIGHT...HAVE EXTENDED THE SMALL CRAFT FOR NANTUCKET SOUND THROUGH
MIDNIGHT AS SOUTH WINDS REMAIN GUSTY THERE...UP TO 25 KNOTS AS SEEN
ON BUOY 44020.  HAVE ALSO FRESHENED UP THE REMAINDER OF THE GRIDS TO
REFLECT CURRENT CONDITIONS...NAMELY WIND GUSTS WHICH HAVE BEEN
SLOWLY DIMINISHING AS WELL AS EXPECTED WEATHER. HAVE REMOVED MOST OF
THE MENTION OF THUNDER EXCEPT FOR THIS EVENING. ISOLD THUNDER
ESPECIALLY ON THE SOUTHERN WATERS CAN NOT BE RULED OUT THROUGH ABOUT
MIDNIGHT. ALSO FEEL THAT THE THREAT OF EVEN SHOWERS WILL DIMINISH
OVERNIGHT...SO WENT WITH CHANCE POPS AS THERE WILL BE THE CHANCE OF
SHOWERS AS THIN BANDS DEVELOP AND MOVE IN THE S UPPER FLOW.

STRONG LOW LEVEL SOUTH JET REMAINS ACROSS THE SOUTHERN WATERS...
WHICH WILL SLOWLY SHIFT TO SW. WINDS WILL DIMINISH LATE
TONIGHT...BUT SEAS WILL REMAIN AT OR ABOVE SMALL CRAFT CRITERIA
THROUGH THE NIGHT ON MOST OF THE OPEN WATERS ESPECIALLY THOSE WITH
SOUTHERLY FETCH.

PREVIOUS DISCUSSION BELOW...
SEAS BUILDING THROUGH WEDNESDAY...THOUGH UNDERCUT WNA GUIDANCE BY 10
PERCENT BASED ON INITIALIZATION ISSUES.  AS LOW PRESSURE MOVES INTO
EASTERN CANADA...SEAS WILL DIMINISH A BIT.  HOWEVER...THEY WILL
LIKELY REMAIN ABOVE SMALL CRAFT THRESHOLDS ON THE OUTER WATERS.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

PEAK OF GALE FORCE WINDS EXPECTED THU NIGHT...ESPECIALLY AROUND
CAPE COD. WINDS SHIFT TO NW AND DIMINISH FRI...BUT GUSTS TO 25KT
POSSIBLE FRI AFTERNOON AS COOLER AIR FLOWS INTO REGION. LIGHTER
WINDS EXPECTED OVER WEEKEND...BUT SEAS WILL TAKE TIME TO SUBSIDE.

&&

.HYDROLOGY...
RAINFALL TOTALS OF 1 TO 3 INCHES EXPECTED ACROSS SW NH...WESTERN
AND CENTRAL MA AND NORTHERN CT WITH HIGHEST AMOUNTS CLOSER TO
BERKSHIRES. TOTALS SHOULD DROP OFF TO 0.50 TO 1.00 INCH FARTHER E.

NO FLOODING IS ANTICIPATED AT THIS TIME ASIDE FROM MINOR URBAN/POOR
DRAINAGE ASSOCIATED WITH LOCALLY HEAVY RAINFALL.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT FOR MAZ020>024.
NH...NONE.
RI...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT FOR RIZ006>008.
MARINE...GALE WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR ANZ230>237-250-251-256.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ235-237-
     254>256.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ250.
     GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR
     ANZ254-255.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...KJC/RLG
SHORT TERM...RLG
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
HYDROLOGY...JWD
Hazardous weather outlook, Sep 28, 5:10 PM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT TUE SEP 28 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-292115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
510 PM EDT TUE SEP 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE MOVING OUT OF THE TROPICS WILL LIKELY BRING HEAVY
RAIN SHOWERS TO PORTIONS OF THE REGION THURSDAY AND THURSDAY
NIGHT...ESPECIALLY ACROSS THE CONNECTICUT VALLEY AND VICINITY.
URBAN AND POOR DRAINAGE FLOODING IS QUITE POSSIBLE IN ANY OF THESE
SHOWERS.

IN ADDITION...THERE IS A MEDIUM PROBABILITY THAT WIND ADVISORY
CRITERIA IS BRIEFLY MET ACROSS PORTIONS OF THE REGION THURSDAY
AFTERNOON OR THURSDAY NIGHT. THE BEST CHANCE FOR THIS WILL BE ON
THE COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-292115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
510 PM EDT TUE SEP 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MEDIUM TO HIGH PROBABILITY FOR A PERIOD OF SOUTHERLY
GALE FORCE WIND GUSTS THURSDAY AFTERNOON AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:30 AM EDTHigh Wind WatchBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more37 hr
Sep 29, 3:35 AM EDTGale WatchBOX25 hr
Sep 29, 3:35 AM EDTSmall Craft Advisory for Hazardous SeasBOX13 hr
Sep 29, 4:23 PM EDTGale WarningBOX48 hr

Nearby

High Surf Advisories in Massachusetts, 2010High Surf Advisories in Rhode Island, 2010Every high surf advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.